Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 77, NWS Bismarck, ND

July 4, 2000Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2000, 11:07 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2000, 11:07 PM CDT (04:07 UTC)
Expired
Jul 5, 2000, 12:00 AM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Whole counties

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:10 PM CDTThunderstorm Wind 57 MEdgeley, NDTree's uprooted. Severe crop damage.
Jul 4, 11:40 PM CDTHail 0.88Fullerton, NDHeavy rainfall of 2 to 3 inches with storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 9:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1885 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 050410
SVRBIS
NDC021-045-050500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1107 PM CDT TUE JUL 4 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1107 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  EDGELEY...OR ABOUT 39 MILES SOUTH OF JAMESTOWN...MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERLIN...GRAND RAPIDS AT 1115 PM CDT
  MERRICOURT AT 1120 PM CDT
  LA MOURE AT 1135 PM CDT
  MONANGO AT 1140 PM CDT
  FULLERTON AT 1155 PM CDT

HAIL UP TO QUARTER SIZE DIAMETER HAS BEEN REPORTED 16 MILES EAST OF
EDGELEY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT 
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...,LON 4652 9822 4653 9901 4609 9898 4606 9820

NNNN
JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:40 PM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Jul 4, 3:40 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT TUE JUL 04 2000

SFC TROUGH OVER CNTRL ND HAS BEEN FOCUS OF TSTMS...WI HEAVY RAIN
REPORTS OF 2 TO 3 INCHES OF RAIN. ONE REPORT OF 1/2 INCH OF RAIN IN
UNDER 10 MINUTES. PREV ISSUED FLASH FLOOD WARNING. WL PUT FLASH
FLOOD WATCH OUT FOR TONIGHT OVER MUCH OF NORTH CENTRAL AND NWRN ND
WHERE HEAVY RAINFALL ALREADY REPORTED. MORNING SOUNDINGS INDICATED
GOOD CHC OF HEAVY RAIN FROM MOT TO BIS AND EWD. ONLY 1/2 INCH HAIL
WAS LARGEST REPORT TODAY - WET BULB ZERO WAS 11500 FT AT BIS THIS
AM. WL MENTION HEAVY RAIN CNTRL AND IN JMS AREA FOR TON. GGW WET
BULB ZERO WAS ONLY 8500 FT TODAY AND POTENTIAL FOR SEVERE TSTMS
MAINLY W OF SFC TROUGH. ISN NOW CLOSE TO CONVECTIVE TEMP OF AROUND
80 IN CLEARING SKIES THIS LAST HOUR.

THOUGHT ETA HANDLED PCPN AND UPPER SHORTWAVES THE BEST TODAY...SO
WENT WI ETA FOR WINDS AND HIGHER POPS IN THE FAR WEST WED...AND IN
THE FAR NW WED NIGHT.

IN THE EXTENDED...NEW AVN AND MRF WANT TO BUILD A H7 CAP ON
THU...BREAKING IT DOWN FRI EVE...THEN BUILDING IT BACK UP ON SAT AND
SUN. HOWEVER...WHEN COMPARED WI ETA OUT TO 60 HRS THOUGHT MRF HAD
ATMOS A BIT TOO WARM. SO...KEPT CHC OF TSTMS IN THROUGH PERIOD.

.BIS...FLASH FLOOD WATCH FAR NW AND MUCH OF N CNTRL ND
        (INCLUDES DIVIDE COUNTY TO ROLETTE COUNTY ALONG CANADIAN BORDER
        AND WARD...MCHENRY...AND PIERCE COUNTIES)

VINING
v

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:29 PM CDTSevere Thunderstorm WarningBISStutsman46 min
Jul 4, 8:15 PM CDTSevere Thunderstorm WarningBISStutsman60 min
Jul 4, 9:04 PM CDTSevere Thunderstorm WarningBISLaMoure56 min
Jul 4, 9:09 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley66 min
Jul 4, 9:15 PM CDTSevere Thunderstorm WarningBISStutsman60 min
Jul 4, 9:25 PM CDTTornado WarningBISLaMoure35 min
Jul 4, 9:52 PM CDTSevere Thunderstorm WarningBISDunn, Stark53 min
Jul 4, 10:06 PM CDTTornado WarningBISDickey, LaMoure54 min
Jul 4, 10:14 PM CDTSevere Thunderstorm WarningBISBillings46 min
Jul 4, 10:50 PM CDTSevere Thunderstorm WarningBISHettinger40 min
Jul 5, 12:02 AM CDTSevere Thunderstorm WarningBISStutsman43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.